Author Topic: Plaquinil causing Heart issues?  (Read 759 times)

meirish

  • Jr. Member
  • **
  • Posts: 54
Re: Plaquinil causing Heart issues?
« Reply #15 on: July 11, 2020, 05:03:41 PM »
I am 77 years old and see cardiology because of all my autoimmune stuff and mild high blood pressure. I have an echocardiogram every year or so and have no issues besides my long term mild aortic stenosis.

I had not known about the heart issues in hydroxy and I am a retired nurse who always researches meds before I gave them and when I take them. I am of the opinion that the malaria pts on the higher doses are more prone to this. I take the 400 a day which is a very small percentage of the dose given for malaria. If you are concerned I would see cardiology and see what this think. I would think that most docs would be aware of the heart issues as they should all be studying malaria and other tropical diseases. They probably don't think to mention it to stoggies as we take such low dosages. There are thousands or more of patients taking this drug in the world for both autoimmune issues and for malaria. So many people visit tropical countries and have to take it while they are there.

The eye issues need to be checked on also. Most docs order yearly checks and need special scans of eyes to check the retina. These eye problems are not as common as people think but it is still necessary to check eyes because we only have 2 of them so can't take a chance. The higher dosages in malaria are more prone to cause the eye issues and chloroquin had the reputation of causing the eye problems years ago. This was the first pill produced and could be more toxic than the hydroxychloroquin. Good luck. meirish

deeindiana

  • Hero Member
  • *****
  • Posts: 529
    • Deb Perry Studio: photography & graphic arts
Re: Plaquinil causing Heart issues?
« Reply #16 on: July 12, 2020, 09:27:22 AM »
Supergranny,
You and I seem to have a lot in common. I'm 61 and have been on 200 mg of the generic Plaquinil for about 15 years. Back in 1996, before I was diagnosised with Sjs, I had heart ablation surgery because of a constant irregular heart beat. Since then, I've been on 25mg of Atenolol.

You'd think if Plaquinil could cause heart issues they would have told me but it's never been mentioned. Since the recent news came out I'm worried too. In the last few years my heart has been "fluttery". They did a halter monitor and the usual tests and said it was benign heart palpitations. But it reminds me too much of the way I was before the ablation surgery and preys on my mind.

I have so many questions. Are the heart issues are caused by Plaquinil toxicity? If so, would that show up in blood tests? 200mg is a small dose compared to what people take for malaria, so does that mean we are safe? Does the palpitations have anything to do with it? How can we know?

I don't have any appointments coming up soon and hate to bother my doctors during this pandemic, so I just fret about it.
If you get any answers I hope you will share them here. It would be nice to hear.
Take care of yourself!
Dee
Diagnosed June 2010.
Rheumy at University of Michigan Med Center. Age 52
Severely dry mouth & throat with difficulty swallowing, fibro, allodynia of the scalp.
Medications: Atenolol, Dexilant, Zoloft, Zocor, Flaxseed oil, Vit D, Nasonex, Plaquenil
I am my own worst enemy...

meirish

  • Jr. Member
  • **
  • Posts: 54
Re: Plaquinil causing Heart issues?
« Reply #17 on: July 12, 2020, 03:29:08 PM »
Hi, I am meirish. I was irish but my posts on forum got all screwed up and I could not get back on as forum didn't recognize my passwords and then some....so here I am with a different name but using the irish in it.  Anyway, this was a reply to super nanny but I forgot to put her name in. Sorry about that.

I recognize you Dee. You are from Indiana, is that correct?  As far as the palpitations that you are having I would guess that you have had all the correct testing and have no sign of the heart issues supposedly caused by Plaquenil. I get palpitations at time also but I have had them off and on for years and don't seem to be a big problem.

I am of the opinion as far as I am concerned that I had the testing done and no heart issues notes. It seems like this heart issue from the Plaquenil is something that would show up and be very visible on tests. I hope that you don't worry too much as it seems like pretty much all of us on this forum had no clue and were never told anything....I do believe that it is the high dose  that causes the problem, I did hear how what the higher doses are and they are in the 4 digits so lot more than we take daily.

Hope you have a good summer and stay cool. Have to admit I am sick of sheltering in place and wearing a mask. Life is rather boring. Bet the kids are rally bored. I am wondering...cant they go out in their back yards and play??? Those who have a back yard. Take care. meirish

Supergranny

  • Newbie
  • *
  • Posts: 44
Re: Plaquinil causing Heart issues?
« Reply #18 on: July 19, 2020, 03:46:06 AM »
Thanks peanutbrain for the suggestion of an Apple Watch. I really should get a smart watch of some sort to record my heart palpitations. I?m having them right now as I write this but I?m laying down in bed and that?s when they usually happen.

And Dee, yes we sure do sound similar, close in age and being diagnosed around the same year, both being on the same dose of plaquinil and atenolol and dealing with heart palpitations. I just had a physical and talked to my doctor about my concerns and she pretty much told me the same thing others on here have said. Basically that it?s a pretty safe drug and I?m on a low dose compared to what the doctors on the news were talking about using on patients. She also told me I should see a rheumatologist to discuss it further. I haven?t seen one in 5 years so I?m guess I really should make an appointment.

meirish, I think seeing a cardiologist is a good thing to do. I did have my heart looked at 5 years ago at a heart clinic and it looked fine but I don?t regularly see a cardiologist. I should get one too. I?m surprised my dr didn?t suggest that with all my concerns with my heart palpitations. Plus she knows my family history of heart issues. My mother died of a heart attack at age 63. My younger brother died of a heart attack at age 47. My older brother had a heart attack at age 55 but survived it. I?m definitely going to talk to her about seeing a cardiologist. Thanks for your comment.

I?ve learned so much good information on this site. 8 years ago on here is where I learned that I was gluten intolerant. After seeing several specialists and having lots of tests done back then, I was told there was nothing wrong with me. Not one doctor recognized my symptoms as a gluten problem.  I learned that on here. 

Thanks again!
Diane
65-Female-Primary Sjogrens-DX-1996, sleep apnea, Raynauds, Gerd, IBS, neuropathy
Meds-200mg plaquinil, Prilosec, Biotin, atenolol, Gabapentin, magnesium
Gluten and dairy sensitivity.